Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Blacksburg, VA

May 30, 2007Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 30, 2007, 5:36 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2007, 5:36 PM EDT (21:36 UTC)
Expired
May 30, 2007, 6:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 302137
SVRRNK
VAC005-580-302300-
/O.NEW.KRNK.SV.W.0045.070530T2136Z-070530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED MAY 30 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA   
  EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONGDALE FURNACE...OR ABOUT 7 MILES EAST OF CLIFTON FORGE CITY...
  AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONGDALE FURNACE...
  IRON GATE...
  CLIFTON FORGE CITY...
  HOLLINS...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3778 7967 3783 7965 3795 8000 3775 8000

$$
2 follow-up statements
000 
WWUS51 KRNK 302207
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED MAY 30 2007

VAC005-580-302300-
/O.CON.KRNK.SV.W.0045.000000T0000Z-070530T2300Z/
CITY OF COVINGTON VA-ALLEGHANY VA-
604 PM EDT WED MAY 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT 
FOR THE CITY OF COVINGTON AND EASTERN ALLEGHANY COUNTY...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ALONG DOUTHAT ROAD TO THE NORTH OF CLIFTON FORGE 
CITY...MOVING WEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IRON 
GATE...NATURAL WELL AND COVINGTON CITY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3779 7973 3786 7971 3795 8000 3775 8000

$$

JJ
000 
WWUS51 KRNK 302230
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED MAY 30 2007

VAC005-580-302239-
/O.CAN.KRNK.SV.W.0045.000000T0000Z-070530T2300Z/
CITY OF COVINGTON VA-ALLEGHANY VA-
629 PM EDT WED MAY 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON...AND 
EASTERN ALLEGHANY COUNTY IS CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING 
HAVE WEAKENED AND ARE NO LONGER SEVERE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3779 7973 3786 7971 3795 8000 3775 8000

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:06 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 30, 3:06 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED MAY 30 2007

.SYNOPSIS...
A DIFFUSE FRONTAL BOUNDARY REMAINS IN EXTREME WESTERN VIRGINIA AND
NORTH CAROLINA TODAY. DESPITE THIS...HIGH PRESSURE WILL REMAIN ANCHORED
ALOFT OVER THE MID ATLANTIC FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN OVER PATRICK AND CARROLL
COUNTIES TODAY. WEAK TO NO FLOW...THUS THESE ARE SLOW MOVERS. IFLOWS
GAUGE JUST NE OF REGION OF HEAVIEST RAINFALL PER RADAR...ONLY
REPORTING 0.15...SO THERE MAY BE SOME OVERESTIMATION. BEST RAINFALL
AMOUNT I COULD FIND WAS A MESONET STATION...MEADOWS OF DAN...WHICH
WAS NEAR A HALF INCH SINCE MIDNIGHT. WOULD EXPECT MORE STORMS TO
FILL IN NORTH AND NORTHEAST OF THIS LOCATION...AS THIS SEEMS TO BE
FAVORED AXIS FOR TODAY. WILL NEED TO TO WATCH CARROLL/PATRICK COUNTY
STORMS LATER TODAY FOR WATER PROBLEMS IF STORMS MAINTAIN. WOULD
EXPECT THESE STORMS TO REMAIN BELOW SEVERE LIMITS WITH RATHER WARM
PROFILE.

GFS/NAM DO SHOW A SHORTWAVE APPROACHING ON THURSDAY...WITH THE GFS
SUFFERING FROM CONVECTIVE FEEDBACK WITH THE STRENGTH OF ITS
DISTURBANCE IN COMPARISON TO THE NAM. HOWEVER...IT WILL NOT TAKE
MUCH FORCING TO GET CONVECTION GOING IN THIS ENVIRONMENT...SO WOULD
EXPECT MORE DEVELOP IN COMPARISON TO TODAY. BECAUSE THE OPERATIONAL
NAM AND SREF IS SHOWING MORE DEVELOP FURTHER EAST THURSDAY...DID
EXTEND SLT CH POPS INTO THOSE PARTS AND BEEFED UP SKY A BIT BY LATE
THURSDAY. SEEMS AS THOUGH GUIDANCE HAS BEEN TOO COLD LATELY...SO DID
SHADE ON THE HIGHER SIDE OF GUIDANCE FOR LOWS TONIGHT AND MAX T GRID
FOR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
UPPER RIDGE OVER THE CENTRAL APPALACHIANS AND MID-ATLANTIC COAST
WILL ONLY MAKE A MINOR MOVE EASTWARD FRIDAY. EXPECT MUCH OF THE SAME
AS COMPARED TO PREVIOUS DAYS. DIURNAL AFTERNOON AND EARLY EVENING
ISOLATED TO SCATTERED SHOWERS AND STORMS...WITH PERHAPS JUST A
LITTLE BIT MORE COVERAGE IN THE MOUNTAINS GIVEN A SLIGHTLY WEAKER
CAP OVER THE AREA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SATURDAY THROUGH MONDAY.

FOR SEVERAL DAYS NOW...THE TRENDS IN THE MODEL GUIDANCE HAVE
SUGGESTED A SLOWER...MORE NORTHERN TRACK OF AN ADVERTISED
SHORTWAVE TROUGH MOVING OUT OF THE NORTH CENTRAL PORTIONS OF
CONUS. THIS TREND HAS RESULTED IN FORECAST TEMPERATURES NOT
COOLING DOWN AS QUICKLY AS PRIOR FORECASTS SUGGESTED DUE TO SLOWER
PROGRESSION OF THE SYSTEMS COLD FRONT INTO THE AREA...AND A DELAY
IN THE BETTER CHANCES OF PRECIPITATION FOR THE SAME REASON. THIS
TREND CONTINUES TODAY...AND THE FORECAST WILL BE REFLECTED AS
SUCH. ALSO...BEING BETTER REFLECTED NOW WILL BE FOR A PROLONGED
PERIOD OF TIME INTO EARLY NEXT WEEK WHERE PRECIPITATION CHANCES
WILL LINGER THANKS TO REINFORCING SHOTS OF ENERGY WRAPPING AROUND
WHAT WILL BE THE DEPARTING SHORTWAVE THROUGH. THIS LATEST FORECAST
SUGGEST THE BEST CHANCES OF SHOWERS AND STORMS OVER THE AREA ON
SUNDAY.

ONE POTENTIAL FLY IN THE OINTMENT WILL BE AN AREA OF LOW PRESSURE
PROGGED TO MOVE OUT OF THE GULF OF MEXICO ON SATURDAY...CROSS
SOUTHERN FLORIDA...AND BE OFF THE COAST OF THE CAROLINAS BY MONDAY
MORNING. IF THIS SYSTEM BEGINS TO TAKE ON TROPICAL CYCLONE
CHARACTERISTICS...STRONG SUBSIDENCE ON THE NORTHWEST SIDE OF THE
SYSTEM MAY LESSEN THE AMOUNT OF PRECIPITATION CURRENTLY BEING
FORECAST FOR THE AREA.

TUESDAY AND WEDNESDAY.

GUIDANCE POINTS TOWARD THE REBUILDING OF ANOTHER RIDGE OVER THE AREA
RESULTING A WARMING TREND IN TEMPERATURES...AND A DECREASING TREND
IN PRECIPITATION CHANCES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE PATTERN CONTINUES...WITH THE UPPER RIDGE IN CONTROL. SOME
STRIKES ARE NOW SHOWING UP...AND A FEW MORE THUNDERSTORMS WILL
DEVELOP THROUGH THE REST OF THE DAYLIGHT HOURS. MOST LIKELY
TERMINALS FOR THIS WILL BE BLF/LWB/ROA. IF ANY OF THESE STORMS DO
DEVELOP OVER THESE TERMINALS...THEY WILL LIKELY EXPERIENCE LOWER VIS
INTO 12Z THURSDAY THAN INDICATED IN TAFS WITH FOG DEVELOPING. TRIED
TO FOLLOW WHAT HAPPENED LAST NIGHT WITH TIMING FOG AT LWB. GFS IS
MORE AGGRESSIVE THAN NAM WITH A FEW WEAK SHRTWVS APPROACHING FROM
THE SW ON THURSDAY. THE GFS LOOKS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK CONSIDERING ITS STRENGTH RELATIVE TO THE NAM. NONETHELESS...IT
DOESNT TAKE MUCH FORCING IN AN ENVIRONMENT LIKE THIS...SUCH THAT
VCTS WAS INSERTED AT THE END OF THE TAF PERIOD AT BLF AND LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...DS
LONG TERM...DS
AVIATION...KM
Hazardous weather outlook, May 30, 3:51 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT WED MAY 30 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-310800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
351 AM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, May 30, 2:56 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED MAY 30 2007

VAZ018-022-301930-
CRAIG VA-ROANOKE VA-
256 PM EDT WED MAY 30 2007

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF NEW
CASTLE TO 4 MILES WEST OF CATAWBA TO 6 MILES SOUTHWEST OF CATAWBA.
THE STORMS WERE NEARLY STATIONARY. LOCATIONS THAT MAY BE AFFECTED BY
THE STORMS INCLUDE...CRAIG SPRINGS...SINKING CREEK...BRADSHAW...
ROUTE 42 AND ROUTE 311.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, May 30, 4:08 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED MAY 30 2007

VAZ024-302045-
ROCKBRIDGE VA-
408 PM EDT WED MAY 30 2007

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM 3 MILES SOUTH OF GOSHEN...EASTWARD TO
NEAR ROCKBRIDGE BATHS. THESE STORMS WERE STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY
FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, May 30, 4:15 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED MAY 30 2007

VAZ017-022-302045-
FLOYD VA-ROANOKE VA-
415 PM EDT WED MAY 30 2007

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BENT MOUNTAIN...NEARLY
STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. IN
ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY
FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:28 PM EDTSevere Thunderstorm WarningRNKRockbridge62 min
May 30, 6:26 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.